We use strictly necessary cookies to make our site work. We would also like to set optional cookies (analytical, functional and YouTube) to enhance and improve our service. You can opt-out of these cookies. By clicking “Accept All Cookies” you can agree to the use of all cookies.

Cookies Statement and Privacy Statement

How to identify an overdose

An opioid overdose can be identified by

  • Heavy intoxication, lethargy
  • Pale skin, lips/fingernails ‘bluish’ tinge
  • Pinpoint pupils (not with everyone)
  • No response to noise or touch – ‘unrousable’
  • Loss of consciousness
  • Breathing problems e.g. slow/shallow breathing, heavy snoring/rasping breaths or not breathing at all

How to respond to an opioid overdose

  • Remove anything that may cause injury
  • Check if the person is conscious by shaking shoulders
  • Seek medical assistance, call an ambulance
  • Check airways and that they are breathing
  • If not breathing use an AED if available and carry out CPR

Naloxone can be administered if signs of opioid overdose are present (and if the person is trained in the use of Naloxone)

  • Once breathing place in recovery position
  • Wait with patient and reassure and monitor until help arrives
  • If breathing place in recovery position

A stimulant overdose can be identified by

  • Chest pain with pounding heart
  • Shaking and seizures
  • Sweating and hyperactive.
  • Raised body temperature with hot and flushed skin
  • Breathing can be rapid with body chills
  • Disorientation, irritability, anxious or erratic behaviour may be seen

How to respond to a person who has taken a stimulant over dose.

  • Assess danger from needles or bystanders. Remove anything that may cause injury
  • Seek medical assistance, call an ambulance
  • Reassure if disorientated, loosen clothing and move person away from stimulants
  • Call the person by name to check response.
  • Shake shoulders or rub knuckles up and down sternum
  • Put the person in recovery position and monitor